Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sudden jump in viral load...
Jul 28, 2000

My viral load recently jumped to 635 (on 7-5-00) from less than 26. The last time it was greater than 26 was on 4-15-99 when it was 4880. The only recent change in meds and routine has been the addition of Oxandrin because of weight loss (>20 lbs.) and the start of an exercise program three times a week. What might be the cause of this sudden jump, could this be the beginning of resistance? Or is this just a fluke in the lab test?

My doctor has ordered a HIV-1 Genotype (RT & PI) test to be done in a couple weeks. T-Cells have remained steady in the 200’s since February of this year.

HIV infection since February 1999.

Current meds started 2-23-00; Viracept 1250mg 2 x day, Combivir (AZT & 3TC) 150mg/300mg 2 x day, 5-26-00 started Oxandrin 10mg 2 x day

Drugs 2/99 through 2-23-00 (changed when neuropathy was noticed in feet); Viracept, Epivir (3TC), Videx (ddI), Zerit (d4T)

Thanks for any help and advice you can give.

Response from Dr. Holodniy

There is still some conflicting info on what these increases may mean. If on repeat, your viral load is back down, then this was a "blip". These are probably not virologically or clinically meaningful according to some studies following patients for over a year. There has been some data indicating that virus in cells may be developing new mutations with these blips. This has not been seen in the plasma virus that we use for genotyping. If on the other hand the viral load is higher, it may mean the development of resistance. It's unlikely to be the Oxandrin.

MH



Previous
Non-detectable viral load
Next
A treatment failure?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement